Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2020, 4:29 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 22, 2020, 4:58 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
553
WUUS55 KPUB 222229
SVRPUB
COC071-222315-
/O.NEW.KPUB.SV.W.0071.200622T2229Z-200622T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
429 PM MDT Mon Jun 22 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Las Animas County in southeastern Colorado...
* Until 515 PM MDT.
* At 428 PM MDT, a severe thunderstorm was located 13 miles southeast
of Thatcher, or 39 miles northeast of Trinidad, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Open county eastern Las Animas County, and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 10403 3756 10387 3739 10314 3700 10346
3700 10350
TIME...MOT...LOC 2228Z 290DEG 24KT 3741 10386
HAIL...1.00IN
WIND...60MPH
$$
KT3 follow-up statements
151
WWUS55 KPUB 222243
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
443 PM MDT Mon Jun 22 2020
COC071-222315-
/O.CON.KPUB.SV.W.0071.000000T0000Z-200622T2315Z/
Las Animas CO-
443 PM MDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...
At 442 PM MDT, severe thunderstorms were located along a line
extending from 17 miles southeast of Thatcher to 25 miles south of
Higbee to near Kim, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kim and open county of eastern Las Animas county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 10392 3754 10378 3739 10314 3700 10346
3700 10350
TIME...MOT...LOC 2242Z 283DEG 27KT 3742 10376 3740 10347 3722 10325
HAIL...0.75IN
WIND...60MPH
$$
KT267 WWUS55 KPUB 222251 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 451 PM MDT Mon Jun 22 2020 COC071-222315- /O.CON.KPUB.SV.W.0071.000000T0000Z-200622T2315Z/ Las Animas CO- 451 PM MDT Mon Jun 22 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST CENTRAL LAS ANIMAS COUNTY... At 450 PM MDT, severe thunderstorms were located along a line extending from 20 miles southeast of Thatcher to 26 miles south of Higbee to 9 miles east of Kim, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3731 10377 3751 10364 3739 10314 3712 10336 TIME...MOT...LOC 2250Z 290DEG 24KT 3740 10370 3738 10341 3720 10320 HAIL...<.75IN WIND...60MPH $$ KT
249
WWUS55 KPUB 222258
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
458 PM MDT Mon Jun 22 2020
COC071-222308-
/O.CAN.KPUB.SV.W.0071.000000T0000Z-200622T2315Z/
Las Animas CO-
458 PM MDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3731 10377 3751 10364 3739 10314 3712 10336
TIME...MOT...LOC 2256Z 290DEG 24KT 3738 10365 3736 10336 3718 10315
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:38 PM MDT, 51 minutes earlier.
Area forecast discussion, Jun 22, 3:38 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 338 PM MDT Mon Jun 22 2020 .SHORT TERM...(This afternoon through Tuesday) Issued at 338 AM MDT Mon Jun 22 2020 Rest of today and tonight...Isolated to scattered showers and storms are expected to continue this evening into the overnight hours. There remains the potential for a few of the storms to become strong to severe into the evening across the plains. The primary threats with these storms will be hail up to 1 inch in diameter, wind gusts up to 60 mph, and lightning. This severe threat is expected to diminish after sunset. The showers and storms will mainly propagate to the southeast and exit into Kansas and Oklahoma by early morning. Mild temperatures are expected tonight with lows in the 50s to near 60 across the plains and the 40s to around 50 in the high valleys. Tomorrow...The overall pattern is not expected to change too much for Tuesday. Another embedded disturbance within the northwest flow aloft will bring another round of showers and storms to the region, with precipitation initiating over the mountains a little before midday before spreading east to the plains. East to southeast low level winds are expected to keep higher moisture levels across the plains, which will likely result in more widespread storm coverage than today. In addition, much of the plains will see CAPE values in the 1000-1500 J/kg range in the afternoon with bulk shear values of 30-40 kts, resulting in the potential for some storms to become strong to severe once again. Lightning, wind gusts to 60 mph, and hail up to 1 inch in diameter will be the primary threats with the stronger storms. Elsewhere, west of the Sangre de Cristos, forecast soundings are showing quite large dew point depressions in the low levels, which will likely result in most of the precipitation evaporating before hitting the ground. Therefore, there is potential for dry lightning strikes in these areas, increasing the chance for fire starts. Given the isolated nature of the dry lightning strikes, will not issue any fire weather highlights at this time. Temperatures are expected to be similar to Monday, generally in the 80s across the lower elevations. .LONG TERM...(Tuesday night through Sunday) Issued at 338 AM MDT Mon Jun 22 2020 .Wednesday and Thursday...Flow aloft becomes more westerly. With a weak lee trough starting to develop on Wednesday, the amount of moisture over the plains and eastern mountains decrease; however, the amount of drying is less than previous runs. As a result, there will better chances for diurnal convection on Wednesday especially over the eastern mountains and plains. Over the Continental Divide region, there will be less moisture. Any storms will tend to be very high based with little rainfall and gusty winds. By Thursday, the amount of moisture decreases over most of the plains and eastern mountains. A weak trough may help increase the coverage of convection, but with less moisture they will overall produce less rainfall. Models hint at a dry line near the Kansas border where a few stronger storms are possible. Will also have to watch for an increase in dry thunder over the Continental Divide region associated with the trough. .Friday and Saturday...There is the potential for these days to be wetter with an increased threat for strong to severe storms. The models and ensembles generally agree that a trough will pass over the area sometime Friday into Saturday. In addition, a cold front will move over the plains and eastern mountains with moist usplope flow developing. As usual the devil is always in the details. The GFS and associated ensemble members suggest the stronger convection will favor locations north of our CWA while the EC and Canadian are more bullish with convection over southeast Colorado. The GFS, Canadian and some ensembles suggest the trough will tend to linger over western Colorado on Friday, and these models/ensembles are advertising the idea of the trough moving east across the area on Saturday. This slower speed could allow for another chance of strong to severe storms with much needed rainfall on Saturday as well. The EC and EC ensemble mean do not show the trough passage on Saturday. For now, really cannot touch the grids much and just advertise increasing threat for strong storms with some much needed rainfall possible. Over the Continental Divide region, operational EC and GFS show fairly high humidity values at 700mb with a decreased threat for dry thunder. .Sunday and Monday...The general idea of the model/ensemble solutions is to have a trough moving into the Pacific Northwest and across the northern Rockies. Dry and warm southwest flow aloft will develop over the region with mostly hot and dry weather. Dry line appears to move into Kansas with any stronger storms staying east of the region. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 338 AM MDT Mon Jun 22 2020 At KALS, VFR conditions are expected for the next 24 hours. A high based storm remains possible into this evening, which would have the potential to produce gusty winds in excess of 40 mph if one does develop. There is potential for more high based thunderstorms once again Tuesday afternoon. At KCOS and KPUB, generally VFR conditions are expected over the next 24 hours. A round of showers and thunderstorms is expected to continue into this evening, with the best chance for thunderstorms at the terminals through about 01z. Low level easterly winds tonight will likely cause a stratus deck with CIGs around 6 kft into Tuesday morning before clearing after sunrise. Another round of showers and thunderstorms are anticipated to potentially affect both terminals Tuesday afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CARLBERG LONG TERM...PGW AVIATION...CARLBERG
Hazardous weather outlook, Jun 22, 11:38 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Mon Jun 22 2020 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Mon Jun 22 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are expected across the eastern plains this afternoon and evening. Hail to one inch in diameter and wind gusts to 60 mph are possible with stronger storms. These storms will track eastward this evening, moving into Kansas overnight. More isolated thunderstorms are expected over the Continental Divide, into the San Luis Valley. Lack of precipitation with these storms along with lightning and gusty outflow winds may lead to fire starts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are again expected over the southeast mountains and eastern plains on Tuesday, and a few storms could become strong to severe over the plains in the afternoon and early evening. Gusty winds near 60 mph and hail up to half dollar size will be possible, and locally heavy rainfall may occur on area burn scars leading to a flash flood risk. Lack of rainfall with thunderstorms along and near the Continental Divide may again lead to fire starts, especially across the eastern San Juan and La Garita Mountains. Isolated to scattered afternoon thunderstorms are then expected from Wednesday into Saturday, mainly over the mountains, spreading east into the plains during the evening hours and dissipating overnight. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the eastern plains this afternoon and evening. 29/10
In the hours before
Special weather statement, Jun 22, 2:25 PM MDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 225 PM MDT Mon Jun 22 2020 COZ084-085-222100- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 225 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near Rush, or 39 miles southwest of Limon, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truckton, Yoder and Rush. LAT...LON 3863 10405 3860 10431 3885 10429 3889 10406 TIME...MOT...LOC 2024Z 322DEG 16KT 3879 10408 KT
Special weather statement, Jun 22, 2:45 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Mon Jun 22 2020
COZ084-222115-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
245 PM MDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 30 miles southwest of Limon, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Calhan and Ramah.
LAT...LON 3897 10406 3894 10405 3892 10406 3896 10431
3913 10427 3913 10405
TIME...MOT...LOC 2045Z 275DEG 22KT 3904 10418
KTSpecial weather statement, Jun 22, 3:16 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 316 PM MDT Mon Jun 22 2020 COZ086-088-093-094-222145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 316 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a cluster of strong thunderstorms 17 miles northwest of Tyrone, or 35 miles north of Trinidad, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tyrone and mainly rural areas of northwestern Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3759 10454 3785 10432 3775 10394 3739 10425 TIME...MOT...LOC 2115Z 294DEG 15KT 3767 10436 29
Special weather statement, Jun 22, 3:40 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pueblo CO 340 PM MDT Mon Jun 22 2020 COZ088-093-094-222215- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 340 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 415 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Thatcher, or 33 miles northeast of Trinidad, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tyrone, Delhi and Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3753 10435 3774 10421 3765 10372 3726 10402 TIME...MOT...LOC 2140Z 300DEG 18KT 3759 10420 29
Special weather statement, Jun 22, 4:11 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 411 PM MDT Mon Jun 22 2020 COZ088-094-222245- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 411 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near Thatcher, or 35 miles northeast of Trinidad, moving east at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3743 10420 3763 10406 3760 10342 3711 10376 TIME...MOT...LOC 2211Z 288DEG 27KT 3748 10400 KT
Special weather statement, Jun 22, 4:14 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Mon Jun 22 2020 COZ094-222300- Eastern Las Animas County CO- 414 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Kim, or 34 miles northeast of Des Moines, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10346 3714 10374 3756 10345 3740 10313 TIME...MOT...LOC 2213Z 210DEG 6KT 3720 10353 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:21 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jun 22, 2:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 22, 2:45 PM MDT | Special Weather Statement | PUB | Elbert | 30 min |
| Jun 22, 3:16 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jun 22, 3:40 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
| Jun 22, 4:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jun 22, 4:14 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Jun 22, 5:22 PM MDT | Special Weather Statement | PUB | Baca | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.